Kansas, 2013

Ice Storm and Winter Storm in Kansas, December 21 to 22, 2013

December 21 to 22, 2013 · NWS EAX · 7 events in 7 counties and zones

Early on the morning of Saturday, December 21, 2013 an area of light to moderate rain moved northward into eastern Kansas and western Missouri. At the time of the rain surface temperatures were in the middle to upper 20s.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Early on the morning of Saturday, December 21, 2013 an area of light to moderate rain moved northward into eastern Kansas and western Missouri. At the time of the rain surface temperatures were in the middle to upper 20s. The result was several hours of freezing rain across the aforementioned eastern Kansas and western and central Missouri areas, including the Kansas City metro area. Widespread reports of around .25 of ice accumulation were received by the NWS, with the highest report of .45 coming from Clinton, Missouri. After sunset the freezing rain gradually transitioned into sleet, then snow. By 9 pm Saturday night most of the area was receiving light to moderate snow. Areas north of Interstate 70 received about 6 to 8 inches of snow, with some locations reporting higher amounts. The highest official snow total the NWS received was 9.0 from spotters near St. Joseph and Grant City. The snow moved out of the area late Saturday night, leaving behind very slick roads and some minor damage caused by the ice.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Dec 20, 11:28 PM CST, 32 minutes earlier.

Area forecast discussion, Dec 20, 11:28 PM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1128 PM CST Fri Dec 20 2013

.SHORT TERM...(This Evening through Sunday)
Issued at 319 PM CST FRI DEC 20 2013

The approaching storm system is still on track to begin to impact
the region as early as late tonight. Few changes were made to the
inherited forecast. What has changed is a slight increase in snowfall
amounts and a slightly quicker end Sunday mid-morning.

The latest model guidance is in good agreement with freezing rain
developing late tonight across our far southern counties and slowly
moving north during the day tomorrow. The largest ice accumulations
should lie south of a KC to Moberly line.  As for amounts, progged
QPF suggest upwards to four tens of an inch with perhaps spotty half
inch amounts. To complicate the issue in forecasting ice amounts is
the possibility for isolated thunderstorms producing increased
rainfall rates. Fortunately the surface winds should be light enough
as to not exacerbate the impacts.

By tomorrow evening the freezing rain should quickly change over to
snow, possibly mixed with sleet early on, across most of the cwa.
There is the possibility for our far southeast counties to hold on
to the freezing rain longer into the evening before changing over to
snow. As for amounts, a general 2-4 inch event...lower south, higher
north...with an axis of 5-7 inches along a KC to Kirksville line.
This will be a rather fast moving, yet moist system. The fast motion
should help mitigate the region realizing very high snowfall amounts.

It should be noted there still exists a far amount of uncertainty
with this forecast insofar as snowfall amounts and where the axis of
largest snowfall occurs...the axis should be very narrow as a
slight shift by say 50 miles will make a big difference in who
receives what. The snow should end by mid-morning as the whole
system lifts to the northeast.

.LONG TERM...(Sunday night through Friday) Issued at 249 PM CST FRI
DEC 20 2013

Models remain in decent agreement with quiet, but cold, conditions
through Tuesday. A large surface high will build into and then
translate across the Central Plains allowing surface temperatures to
remain quite cold. The 850mb temperatures are progged to range from
-10 to -17 across much of the region through Tuesday morning and may
allow for a number of locations across the CWA to fall into the
single digits overnight Sunday and negative single digits overnight
Monday. With relatively clear skies behind the weekend system, and
decent snowfall expected across the CWA...do not think these
overnight temperatures are too far off the mark. A few shortwave
troughs will move through the upper lever flow and allow for a
slight chance of snow around midweek. However, models have
transitioned this system further northward and with limited moisture
available, thus currently do not see the chance of accumulating
snowfall panning out and have continued the trend of decreasing pops
for Christmas Day.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 1123 PM CST FRI DEC 20 2013

A combination of IFR and low end MVFR conditions prevail across the
terminals at this time. This will generally be the conditions through
the rest of the overnight and morning hours of Saturday. There is a
potential for some light freezing drizzle to traverse Kansas City
early this morning, though the bulk of the freezing rain should wait
till the afternoon to evening hours of Saturday. There will be a
transition from freezing rain to snow in the late afternoon and
evening hours with a moderate to heavy band of snow expected north of
Kansas City. Currently this would have the greatest impact on the
KSTJ terminal, though the sites in Kansas City will need close
watching.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...WINTER STORM WARNING until Noon CST Sunday FOR KSZ057-060-105.

     WINTER STORM WARNING from Noon Saturday to Noon CST Sunday FOR
     KSZ025-102>104.

MO...WINTER STORM WARNING until Noon CST Sunday FOR MOZ032-033-
     037>040-043>046-053-054.

     WINTER STORM WARNING from Noon Saturday to Noon CST Sunday FOR
     MOZ001>008-011>017-020>025-028>031.

&&

SHORT TERM...Pietrycha
LONG TERM...PMM
AVIATION...Cutter
Hazardous weather outlook, Dec 20, 7:05 PM CST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
705 PM CST FRI DEC 20 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-220115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
705 PM CST FRI DEC 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

 HAZARDOUS WEATHER IS EXPECTED EARLY SATURDAY MORNING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

 HAZARDOUS WEATHER IS EXPECTED SATURDAY INTO SUNDAY MORNING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

CUTTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm, 2 ice storm, 2 heavy snow. Local standard time, as filed.

Ice Storm, Linn

When
December 21, 12:00 AM CST to December 22, 2:00 AM CST
Where
Linn forecast zone
Reported by
Trained Spotter
Coordinates
38.212, -94.843 (the zone’s center; the record gives no point)

Trained weather spotters from across the area reported between .20 and .50 of freezing rain on December 21. The highest amount of ice accumulation in the area came out of Clinton, Missouri, where .45 of ice accumulated. Once the freezing rain ended light snow accumulated throughout the area during the overnight hours. Between 1 and 3 inches of snow fell on top of the ice accumulation. Some power outages occurred, but no widespread effects were reported from this ice storm.

Ice Storm, Miami

When
December 21, 12:00 AM CST to December 22, 2:00 AM CST
Where
Miami forecast zone
Reported by
Trained Spotter
Coordinates
38.564, -94.838 (the zone’s center; the record gives no point)

Trained weather spotters from across the area reported between .20 and .50 of freezing rain on December 21. The highest amount of ice accumulation in the area came out of Clinton, Missouri, where .45 of ice accumulated. Once the freezing rain ended light snow accumulated throughout the area during the overnight hours. Between 1 and 3 inches of snow fell on top of the ice accumulation. Some power outages occurred, but no widespread effects were reported from this ice storm.

Winter Storm, Johnson

When
December 21, 1:00 PM CST to December 22, 1:00 AM CST
Where
Johnson forecast zone
Reported by
Trained Spotter
Coordinates
38.884, -94.822 (the zone’s center; the record gives no point)

Freezing rain moved into the area early in the afternoon on December 21. The time in which the ice accumulated was not very long, but in the 6-8 hours between when the freezing rain began and when it transitioned into light snow about .10 to .30 of ice accumulated. After the freezing rain transitioned to snow between 1 and 3 inches of snow fell on top of the accumulated ice. Several vehicle spin outs were reported across the Kansas City Metro area. While scattered power outages were reported, and despite the several disabled vehicles on the roads, widespread effects were not incredibly high impact.

Winter Storm, Wyandotte

When
December 21, 1:00 PM CST to December 22, 2:00 AM CST
Where
Wyandotte forecast zone
Reported by
Trained Spotter
Coordinates
39.115, -94.764 (the zone’s center; the record gives no point)

Freezing rain moved into the area early in the afternoon on December 21. The time in which the ice accumulated was not very long, but in the 6-8 hours between when the freezing rain began and when it transitioned into light snow about .10 to .40 of ice accumulated. Trained spotters reported the various ice amounts, however the ASOS at Kansas City International Airport (KMCI) reported .37 of rain while reporting freezing rain. After the freezing rain transitioned to snow between 1 and 3 inches of snow fell on top of the accumulated ice. Several vehicle spin outs were reported across the Kansas City Metro area. While scattered power outages were reported, and despite the several disabled vehicles on the roads, widespread effects were not incredibly high impact.

Winter Storm, Leavenworth

When
December 21, 1:00 PM CST to December 22, 2:00 AM CST
Where
Leavenworth forecast zone
Reported by
Trained Spotter
Coordinates
39.199, -95.038 (the zone’s center; the record gives no point)

Freezing rain moved into the area early in the afternoon on December 21. The time in which the ice accumulated was not very long, but in the 6-8 hours between when the freezing rain began and when it transitioned into light snow about .10 to .40 of ice accumulated. Trained spotters reported the various ice amounts, however the ASOS at Kansas City International Airport (KMCI) reported .37 of rain while reporting freezing rain. After the freezing rain transitioned to snow between 1 and 3 inches of snow fell on top of the accumulated ice. Several vehicle spin outs were reported across the Kansas City Metro area. While scattered power outages were reported, and despite the several disabled vehicles on the roads, widespread effects were not incredibly high impact.

Heavy Snow, Atchison

When
December 21, 2:00 PM CST to December 22, 6:00 AM CST
Where
Atchison forecast zone
Reported by
Trained Spotter
Coordinates
39.532, -95.313 (the zone’s center; the record gives no point)

Light to moderate snow picked up during the afternoon hours on December 21. Preceding the snow freezing rain produced some minor icing in and around the area. Once the snow began it quickly accumulated between 6 and 9 inches across the area. The highest amount received came from St. Joseph, where 9 inches of snow fell. While there were several vehicle spin-outs across the area, and despite the ice accumulation the widespread effects were rather minimal.

Heavy Snow, Doniphan

When
December 21, 6:00 PM CST to December 22, 6:00 AM CST
Where
Doniphan forecast zone
Reported by
Trained Spotter
Coordinates
39.788, -95.147 (the zone’s center; the record gives no point)

Light to moderate snow picked up during the afternoon hours on December 21. Preceding the snow freezing rain produced some minor icing in and around the area. Once the snow began it quickly accumulated between 6 and 9 inches across the area. The highest amount received came from St. Joseph, where 9 inches of snow fell. While there were several vehicle spin-outs across the area, and despite the ice accumulation the widespread effects were rather minimal.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482499, 482500, 482511, 482512, 482513, 482529, 482535.